Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Pocatello, ID

June 12, 2017Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2017, 12:31 PM MDT for Clark County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 12:31 PM MDT (18:31 UTC)
Expired
Jun 12, 2017, 1:02 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, ID

The radar

The Pocatello radar (KSFX), 156 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.5 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS55 KPIH 121831
SVRPIH
IDC033-121915-
/O.NEW.KPIH.SV.W.0014.170612T1831Z-170612T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1231 PM MDT MON JUN 12 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  North central Clark County in southeastern Idaho...

* Until 115 PM MDT

* At 1230 PM MDT, a severe thunderstorm was located near Spencer, or
  8 miles north of Dubois, moving northwest at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spencer, Monida Pass and Humphrey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4457 11224 4454 11222 4453 11219 4454 11215
      4428 11202 4421 11219 4447 11254 4448 11252
      4446 11250 4448 11247 4446 11243 4445 11239
      4449 11236 4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 1830Z 141DEG 25KT 4429 11219 

HAIL...1.00IN
WIND...60MPH
 
$$

JKEYES
1 follow-up statement
084 
WWUS55 KPIH 121902
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
102 PM MDT MON JUN 12 2017

IDC033-121912-
/O.CAN.KPIH.SV.W.0014.000000T0000Z-170612T1915Z/
Clark ID-
102 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4457 11224 4454 11222 4453 11219 4454 11215
      4428 11202 4421 11219 4447 11254 4448 11252
      4446 11250 4448 11247 4446 11243 4445 11239
      4449 11236 4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 1859Z 141DEG 25KT 4446 11239 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:24 AM MDT, 10 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 2:24 AM MDT, 10 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
224 AM MDT Mon Jun 12 2017

.DISCUSSION...

A strong low pressure system continues to move into the region.
Scattered thunderstorms continue to move northward across eastern
Idaho during the predawn Monday morning hours. We may see a break in
the convection for a few hours this morning, but expect storms to
redevelop by afternoon across eastern Idaho. By afternoon, showers
and thunderstorms will become more widespread as they move into the
upper Snake Plain and central Idaho mountains. Scattered showers and
thunderstorms will remain possible across the Magic Valley, lower
Snake Plain and southern highlands this afternoon and this evening.
Some hail and gusty winds will remain possible near thunderstorms
today. A large area of wrap around rain and high elevation snow will
move into the central Idaho mountains from the north this evening.
This area of precipitation will continue east and overspread most of
the area by Tuesday morning as the low tracks through east Idaho.
The area of widespread precipiation will gradually move west to east
across the region on Tuesday and should end by Wednesday morning. We
are expecting some light snow from this system starting tonight as
snow levels fall to around 7500 feet across the region. Potentially,
could see up to 6 inches on some peaks. Will probably not
significantly affect any roads, such as Galena Summit, as road
surface temperatures are probably too warm. Therefore no winter
weather advisories will be issued at this time. Expecting some
strong gusty winds to develop behind a cold front that will be
accompanying the low. This front will arrive late tonight and early
Tuesday morning. Could need a wind advisory for portions of the
region.

Wednesday should be relatively quiet across the region as high
pressure settles over the area. A series of weak systems will arrive
Thursday. These systems will mainly pass through Montana, but could
produce a few showers at times through the weekend. Best chances for
Showers will be roughly north of a line from Shoshone to Blackfoot.

Valle

&&

.AVIATION...Stratus and fog plaguing the three western airdromes:
KBYI, KPIH, and KSUN, closing that last one. However, am expecting
a wind shift right around airport opening time, so it may have no
impact. Drainage winds seem to be keeping KIDA free of the
stratus, but KDIJ may get some showers and so some marginal VFR
due to showers moving along the ID-WY border. A strong south wind
should develop this afternoon ahead of a strong upper level low
that will bring snow down to 7000 ft elevation early Tuesday
morning. Wind will shift on Tuesday to westerly and increase to
the 20 to 25kt range with higher gusts.

&&

.FIRE WEATHER...A fairly intense low will slide over southern Idaho
tonight and Tuesday morning, bringing snow down to around 7000 ft
elevation, but enough cloud cover where the cold air in the upper
levels will not trigger thunderstorms on Tuesday; thunderstorms are
actually more likely today. The low will exit Tuesday afternoon and
evening, and by early Wednesday morning the Pacific Northwest will
be under a dry westerly flow with no significant threat of
precipitation until Thursday night/Friday/Friday night, when a
slight chance exists along the ID-MT border. Conditions return to
nearly dry for the weekend. Humidity is staying fairly high for a
while due to the Monday night/Tuesday storm, but do expect a return
to more normal humidity levels by Thursday. Possibly very windy
conditions on Tuesday morning with decreasing wind by afternoon due
to the low. Local study indicates lots of sea level pressure
gradient and 700mb wind, but little upper level support at 500mb or
even 250mb. Also, most of the instability happens today, not
Tuesday, so very little overturning in the atmosphere.  However, the
10mb mslp gradient Tuesday morning and early afternoon is
significant and cannot be totally ignored. The westerly flow that
develops by Wednesday will also mean breezy afternoons. Messick

&&

.HYDROLOGY...Several rivers remain in flood. The cooler temperatures
have helped to slow the snowmelt and river levels are falling.
However, we continue to expect quite a bit of moisture through
Tuesday. Potentially could see 0.50 to 1 inch of rain with some
isolated spots up towards 1.25 inches. This will affect many rivers,
so look for streams that are in flood to likely remain in flood for
a couple more days, and we could see other streams, especially
across the upper Snake highlands go into flood for a brief time.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM MDT this morning through late Tuesday
night for IDZ019.

&&

In the hours before

Local storm report, Jun 12, 11:42 AM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1142 AM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             1 W IDAHO FALLS         43.49N 112.06W
06/12/2017  E1.50 INCH       BONNEVILLE         ID   SOCIAL MEDIA

            PING PONG BALL SIZE HAIL REPORTED ON THE WEST SIDE OF
            IDAHO FALLS. TIME ESTIMATED BASED ON RADAR.

&&

KSMITH
Local storm report, Jun 12, 11:49 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1149 AM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HAIL             SHELLEY                 43.38N 112.12W
06/12/2017  E1.25 INCH       BINGHAM            ID   BROADCAST MEDIA

            PHOTO OF QUARTER SIZE TO SLIGHTLY LARGER THAN HALF DOLLAR
            SIZE HAIL SHARED ON THE EAST IDAHO NEWS FACEBOOK PAGE.
            MULTIPLE REPORTS OF AT LEAST QUARTER SIZE HAIL FROM THIS
            AREA. TIME ESTIMATED BASED ON RADAR.

&&

KSMITH
Local storm report, Jun 12, 11:52 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1152 AM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             2 SW IDAHO FALLS        43.47N 112.06W
06/12/2017  E1.00 INCH       BONNEVILLE         ID   BROADCAST MEDIA

            REPORTED AT SMITH HONDA. SHARED VIA SOCIAL MEDIA WITH
            KIFI LOCAL NEWS 8. TIME ESTIMATED BASED ON RADAR.

&&

KSMITH
Local storm report, Jun 12, 12:10 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1210 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             ROBERTS                 43.72N 112.13W
06/12/2017  E1.00 INCH       JEFFERSON          ID   BROADCAST MEDIA

            TIME ESTIMATED BASED ON RADAR. SHARED WITH EAST IDAHO
            NEWS ON FACEBOOK.

&&

KSMITH
Local storm report, Jun 12, 12:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1215 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             SHELLEY                 43.38N 112.12W
06/12/2017  E1.50 INCH       BINGHAM            ID   BROADCAST MEDIA

            TIME ESTIMATED BASED ON RADAR. SHARED ON EAST IDAHO NEWS
            FACEBOOK PAGE.

&&

KSMITH
Special weather statement, Jun 12, 12:18 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1218 PM MDT MON JUN 12 2017

IDZ019-020-023-121900-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
1218 PM MDT MON JUN 12 2017

...DIME SIZE HAIL AND WINDS OVER 40 MPH FOR NORTHWESTERN
TETON...FREMONT... EASTERN JEFFERSON...NORTHEASTERN
BONNEVILLE...MADISON...EASTERN CLARK AND EAST CENTRAL BINGHAM
COUNTIES UNTIL 100 PM MDT...

At 1216 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from just north of Herman to just northeast
of Dubois. Individual storms are moving north at 35-40 mph, while
the line itself is shifting northeast.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rexburg, Rigby, Ashton, Dubois, Idmon, Ririe Reservoir, Marysville,
Lorenzo, Iona, Sugar City, Ucon, Menan, Teton, Ririe, Lewisville,
Parker, Spencer, Drummond, Archer and Shotgun Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4320 11139 4320 11177 4447 11249 4448 11247
      4445 11239 4454 11235 4454 11232 4456 11231
      4453 11219 4454 11214 4452 11210 4454 11207
      4453 11203 4455 11203 4454 11198 4455 11196
      4455 11186 4451 11183 4454 11174 4453 11124
TIME...MOT...LOC 1816Z 171DEG 30KT 4359 11167

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:20 PM MDTSpecial Weather StatementPIHBingham40 min
Jun 11, 6:29 PM MDTSpecial Weather StatementPIHBlaine46 min
Jun 11, 7:13 PM MDTSpecial Weather StatementPIHBlaine47 min
Jun 11, 7:15 PM MDTSpecial Weather StatementPIHBingham45 min
Jun 11, 8:02 PM MDTSevere Thunderstorm WarningPIHBlaine22 min
Jun 11, 8:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Jun 11, 8:22 PM MDTSpecial Weather StatementPIHCuster38 min
Jun 11, 8:26 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer34 min
Jun 11, 8:34 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison41 min
Jun 11, 8:52 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison23 min
Jun 11, 9:17 PM MDTTornado WarningPIHClark, Fremont28 min
Jun 12, 10:04 AM MDTSpecial Weather StatementPIHClark26 min
Jun 12, 10:23 AM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson33 min
Jun 12, 10:40 AM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson39 min
Jun 12, 10:55 AM MDTSevere Thunderstorm WarningPIHClark, Jefferson50 min
Jun 12, 12:18 PM MDTSpecial Weather StatementPIHBonneville, Clark, Fremont, Madison42 min
Jun 12, 1:10 PM MDTSpecial Weather StatementPIHFremont, Teton50 min
Jun 12, 1:37 PM MDTWind AdvisoryPIH29 hr
Jun 12, 2:19 PM MDTSpecial Weather StatementPIHFremont, Teton56 min
Jun 12, 2:32 PM MDTSpecial Weather StatementPIHButte, Clark, Jefferson, Madison58 min
Jun 12, 5:38 PM MDTRiver Flood WarningPIHBonneville, Jefferson, Madison4 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.